Texas, 2020

Hail and Damaging Wind in Texas, May 27, 2020

May 27, 2020 · NWS CRP · 2 events in 1 county or zone

An upper level disturbance moved southeast out of the Hill Country during the evening hours on the 27th, around a deep upper low over the Arklatex region. A severe storm moved southeast into Bee County late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level disturbance moved southeast out of the Hill Country during the evening hours on the 27th, around a deep upper low over the Arklatex region. A severe storm moved southeast into Bee County late in the evening. The storm produced hail and wind damage in the northern and central parts of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 27, 7:47 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 27, 7:47 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
847 PM CDT Wed May 27 2020

.DISCUSSION...

The main headlines with this update:

- SPC expanded the Enhanced Risk into the northern portions of
  the Victoria Crossroads.
- The Slight Risk now extends from a Port Lavaca to Tilden line.

Went ahead and increased POPs this evening across the Victoria
Crossroads. Several of the hi- res models bring the line of storms
across South-Central Texas towards our CWA but dissipate the line
before it makes it into the Victoria Crossroads. With that said,
they haven't been picking up on the activity further west across
the Hill Country which may make it here. The latest Warn- on-
Forecast System run brings the line into the Victoria Crossroads,
while weakening it some, over the next few hours which adds
confidence to the increased threat of strong to severe storms this
evening.

&&

.PREV DISCUSSION... /Issued 630 PM CDT Wed May 27 2020/

DISCUSSION...

Update for 00Z Aviation.

AVIATION...

Thunderstorms have been ongoing this afternoon to the north and
northeast of the region. Hi-res guidance continues to weaken the
storms before nearing VCT this evening. Therefore, haven't
introduced VCTS/TS into the TAFs just yet. Will continue to
monitor trends over the next few hours and make any amendments as
needed.

Otherwise, VFR conditions will prevail this evening. There will be
a small window around sunrise tomorrow where a mixture of MVFR/IFR
ceilings build in. Winds will be gusty at times late tonight,
mainly at COT and LRD as a 25-30 knot H9 LLJ noses into the
region. A surface boundary will approach the region late in the
period. Winds will turn to the north but will remain light.
Showers and storms will be possible along the front but didn't
include in the TAF at this time due to low confidence in areal
coverage.

PREV DISCUSSION... /Issued 348 PM CDT Wed May 27 2020/

SHORT TERM...

Today was a warm day with temperatures reaching the upper 80s and
lower 90s with heat indices in the upper 90s and lower 100s with
mostly sunny conditions. A couple of Hi-Res models are hinting at
the possibility of isolated showers and thunderstorms across the
Victoria Crossroads caused by the tail end associated with the
activity in Central Texas. With this mornings sounding showing
limited moisture (PWATS around 1 inch) and a modest cap decided to
go with just minimal PoPs as confidence is low that the activity
will reach our CWA. Temperatures will remain mild tonight with
temperatures in the lower to mid 70s across the area. Warmer
temperatures will return tomorrow with the majority of the area in
the lower to mid 90s with the exception being coastal locations
in the upper 80s. Tomorrow will be mostly cloudy as a shortwave
trough with an associated front makes its way down Central Texas
into South Texas which will increase our rain chances. The best
chances for rain will be tomorrow evening into tomorrow night,
however, isolated showers and thunderstorms can't be ruled out
during the afternoon hours, mainly across the Coastal Bend.

LONG TERM (Friday through Wednesday)...

The extended period begins with an upper trough with an axis from
the Great Lakes down through the lower Mississippi Valley then back
across East Texas, and a nearly stationary upper ridge over the
southwest CONUS. As the trough drifts toward the Atlantic coast, one
last significant shortwave will rotate through the base, pushing a
weak boundary into the region. This will keep isolated to scattered
showers and thunderstorms in our forecast through Friday before
tapering off to just isolated activity Friday night and Saturday.

Medium range models are consistent in amplifying the upper ridge
through the rest of the week. The ECMWF maintains the ridge axis
west of us, while the GFS moves the ridge axis out into the Plains
by the middle of next week. In either case, elevated moisture pooled
near the decaying surface boundary may be enough to produce an
isolated thunderstorm over the Rio Grande Plains on Monday, but
expect better chances to remain further south. Dry weather will
continue through the week as the upper ridge becomes more of an
influence on our weather.

Persistent easterly flow early next week may favor an increased rip
current risk, and possibly minor tidal overflow in and around high
tide.

MARINE...

A weak to moderate southeast wind will continue tonight and into
tomorrow, with winds briefly reaching moderate levels for a
couple of hours tonight. Winds will begin to subside tomorrow
night, becoming weak with the approaching boundary and shifting
from the northeast late tomorrow night. Rain chances will be low
tonight, however, rain chances will increase tomorrow into Friday
as the disturbance reaches our area. A weak frontal boundary will
approach the region Thursday night and Friday before stalling,
with weak to moderate northerly flow. Isolated to scattered
showers and thunderstorms will be possible with the boundary
through Saturday. Drier conditions and weak to moderate easterly
flow will remain into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  89  74  88  71  /  10  20  30  30  20
Victoria          70  89  70  89  68  /  30  30  20  20  10
Laredo            74  94  73  87  71  /  10  20  50  40  10
Alice             71  93  73  90  70  /  10  20  40  30  20
Rockport          77  88  76  89  74  /  20  20  20  30  20
Cotulla           72  94  72  92  69  /  10  20  40  20  10
Kingsville        72  92  74  89  70  /  10  20  40  40  20
Navy Corpus       77  86  76  86  75  /  10  20  30  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TC/95...SHORT TERM
Hazardous weather outlook, May 27, 7:27 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
827 PM CDT Wed May 27 2020

TXZ229>234-239>247-342>347-442-443-447-290130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
827 PM CDT Wed May 27 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Isolated thunderstorms may develop tonight across the Victoria
Crossroads, with additional storms possible after midnight from
the Brush Country to the Coastal Plains. Some strong thunderstorms
may develop at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms possible Thursday through
Saturday, with better chances Thursday night and Friday due to an
approaching weak frontal boundary. Locally heavy rainfall possible
Thursday night. Isolated thunderstorms then possible Monday and
Tuesday.

A few strong to possibly severe storms Thursday and Thursday
night with strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-290130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
827 PM CDT Wed May 27 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms possible Thursday through
Saturday, with better chances Thursday night and Friday due to an
approaching weak frontal boundary. Isolated thunderstorms then
possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC

In the hours before

Special weather statement, May 27, 9:22 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1022 PM CDT Wed May 27 2020

TXZ234-280345-
Victoria-
1022 PM CDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VICTORIA COUNTY...

At 1021 PM CDT, a strong thunderstorm was located near Thomaston, or
9 miles east of Cuero, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fordtran, Salem and Nursery.

LAT...LON 2906 9694 2902 9683 2899 9682 2884 9709
      2896 9718 2910 9698
TIME...MOT...LOC 0321Z 316DEG 26KT 2907 9712

TMT

The radar

The Corpus Christi radar (KCRP), 87 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bee

When
May 27, 10:35 PM CST to 10:50 PM CST
Where
Bee County, Normanna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.530, -97.780

Quarter sized hail fell in Normanna.

Thunderstorm Wind, Bee

When
May 27, 10:45 PM CST to 10:55 PM CST
Where
Bee County, 1.67 mi NNW of Beeville to 1.28 mi NNW of Beeville
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
28.423, -97.758

Trees were uprooted and carports were damaged across the northwest part of Beeville. Beall's Department store sustained roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893007, 893006.